Back

Radhika Soanker

Nizam’s Institute of Medical Sciences
India

Title: Early identification and prevention of drug-to-drug interactions in a tertiary care hospital

Biography

Radhika Soanker, Assistant Professor, Dept of Clinical Pharmacology & Therapeutics (CP&T), Nizam’s Institute of Medical Sciences (NIMS) has done MBBS & MD (Pharmacology) from Kakatiya Medical College and pursued DM (Clinical Pharmacology & Therapeutics) from NIMS. Published and presented papers, delivered invited lectures as resource person in workshops and CMEs and coordinated conduct of pharmacodynamic workshops in NIMS under ICMR auspices. Specially interested in individualizing patient dosage regimens by prescription review, suggesting necessary dosage adjustments, suspected drug interactions, rechallenge solutions for Adverse Drug Reactions and in developing pharmacodynamic methods for evaluation of drug effects on different systems apart from conducting clinical trials both sponsored and academic initiated.

Abstract

Introduction: Drug-to-Drug Interactions (DDIs) is a significant factor that modifies the desired effect of a drug, producing either sub therapeutic effect or toxicity. The probability increases with an increase in number of drugs. If identified early, then undesired effects can be prevented. This presentation emphasizes the importance of early identification of DDIs. Methods: In our hospital, clinicians refer cases to the Dept of Clinical Pharmacology & Therapeutics, whenever they anticipate drug related therapeutic issues. Of these Prescriptions referred in last two years, only those with potential DDIs are presented. On comprehensive review, the opinion regarding the suspected DDIs, with anticipated consequences and further management was suggested. Results: Total prescriptions reviewed were 124, of which 21 had potential DDIs. 12 were due to microsomal inhibition/induction. The most common drugs implicated being Ritonavir and rifampcin. 8 & 13 prescriptions were related to adverse drug reactions (ADRs) and sub therapeutic effect respectively. In 8 cases, co administration of interacting drugs was to be avoided. In 10 cases, as potential DDIs were identified on day one, loss of efficacy was prevented in 6 cases and ADRs in 4 cases. Conclusion: As, when drug-drug Interactions were identified on day one, significant number of patients achieved successfully therapeutic outcomes. Clinicians should be vigilant regarding DDIs when more than 2 drugs are prescribed and if possible refer the cases to pharmacologists for early identification.

Speaker Presentations

Speaker PPTs

Download PPT